Back to Ask the Diabetes Team Ask the Diabetes Team

From Clearwater, Florida, USA:

My 13 year old daughter, who has type 1 diabetes, is being treated by an endocrinologist and a neurologist. She had a seizure disorder. and after numerous years of medication, the neurologist agreed it was time to see if she could get off of them. She had been seizure-free for more than two years, had a normal EEG, and she was weaned off medication months ago. However, she had a seizure three months ago, another yesterday, and the debate is brewing over the cause. After waiting and transport to a hospital, her blood sugar was 83 mg/dl [4.6mmol/L], and at least 15 minutes after the seizure, it was 120 mg/dl [6.7 mmol/L]. I have several questions.

  1. Can the rate of blood sugar drop cause a seizure?
  2. How valid is a blood sugar that is not taken at the time of a seizure?
  3. Can medication prevent or alter the threshold of a blood sugar related seizure?
  4. Assuming my goal is clearly my daughter first followed with a desire to not have her take medication, how best can one work with differing subjective views about the cause of the seizure?


Seizures can occur even with normal EEG readings. Seizures associated with diabetes can be induced by hypoglycemia and blood glucose readings post-seizure can be elevated -- and thus do not prove that the hypoglycemia touched off the seizure.

Doing some overnight monitoring or very frequent day-time monitoring should establish if there are lots of hypo's occurring or not. There is controversy as to whether or not rapidly falling blood glucose levels can induce seizures; I tend to think this is very unusual. Most hypoglycemia seizures that we see are caused by several overlapping problems -- insulin dose errors, insulin absorption inconsistencies -- especially when hyperthyroidism occurs -- coupled with more activity, omitted or decreased food, alcohol and/or drug use. Some people, kids and adults, seem to have more susceptibility than other and we don't really understand why this is so at the moment.

If the seizures recur after the anti-seizure medications are tapered, most of us would recommend resuming anti-seizure medication even with normal EEGs. Go back and review with your diabetes and neurology team since they can make the most specific recommendations.


Original posting 31 Jan 2003
Posted to Hypoglycemia and Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.